Georgia, 2011Damaging Wind in Georgia, September 20, 2011
September 20, 2011 · NWS JAX · 1 event in 1 county or zone
A surface front was across southeast Georgia. Diurnal instability and a moist airmass fueled scattered storms across northeast Florida during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface front was across southeast Georgia. Diurnal instability and a moist airmass fueled scattered storms across northeast Florida during the afternoon. A few severe storms developed and produced wind damage...one of which was across Charlton county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 20, 8:24 AM EST, 5 hours 31 minutes earlier.
Area forecast discussion, Sep 20, 8:24 AM EST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
924 AM EDT TUE SEP 20 2011
.UPDATE...
A SOUTH TO SOUTHEAST STEERING FLOW HAS LIFTED OLD FRONTAL BOUNDARY
INTO AN EAST-WEST ORIENTATION ACROSS SOUTHEAST GEORGIA AND THIS IS
WHERE MOST OF THE RAINFALL IS EXPECTED TODAY WITH NUMEROUS SHOWERS
AND EMBEDDED TSTMS. FURTHER SOUTH IN THE WARM SECTOR ACROSS
NORTHEAST FLORIDA...DECENT DIURNAL HEATING INTO THE UPPER 80S TO
NEAR 90 SHOULD PROVIDE THE LIFT TO KICK OFF SCATTERED SHOWERS AND
THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS. 12Z SOUNDINGS
STILL SHOWED PRECIPITABLE WATER AMOUNTS CLOSE TO 2 INCHES AND THIS
WILL CONTINUE THE THREAT OF LOCALLY HEAVY RAINFALL IN SOME SPOTS
AND IN ADDITION SOME LOCAL LOW LEVEL WIND BACKING TO THE E/SE DUE
TO SEA BREEZE ACTIVITY WILL ALLOW FOR WEAK ROTATION IN SOME OF THE
STORM ACTIVITY AND AN ISOLATED SEVERE TSTM WITH STRONG WINDS OR A
BRIEF TORNADO NOT TOTALLY OUT OF THE QUESTION.
&&
.AVIATION...
WITH OLD FRONTAL BOUNDARY NORTH OF MOST TAF SITES...EXPECT MAINLY VFR
CONDS WITH JUST TEMPO MVFR CIGS/VSBYS THIS AFTERNOON IN DEVELOPING
CUMULUS FIELD AND SCATTERED SHOWER AND TSTM ACTIVITY.
&&
.MARINE...
WINDS HAVE BASICALLY BECOME VARIABLE AT 10 KNOTS OR LESS ACROSS
THE WATERS WITH COMBINED SEAS OF 3-5 FT...MAINLY DUE TO SWELLS. NO
HEADLINES ARE EXPECTED AS MAIN THREAT TODAY WILL BE SCATTERED
SHOWER AND TSTM ACTIVITY WITH GUSTY WINDS AND LIGHTNING.
RIP CURRENTS: LINGERING EASTERLY SWELLS IN THE 2-4FT RANGE WILL
CONTINUE PROVIDE FOR A MODERATE RISK OF RIPS AT LOCAL BEACHES WITH
BREAKERS IN THE 3-5FT RANGE.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 85 68 88 71 / 60 40 50 40
SSI 84 74 85 75 / 60 40 40 40
JAX 86 71 87 73 / 50 30 40 30
SGJ 85 74 87 76 / 50 30 40 30
GNV 89 70 89 72 / 40 20 50 30
OCF 90 71 90 72 / 40 20 50 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
HESS/PRESNALL
Hazardous weather outlook, Sep 20, 4:16 AM EST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
516 AM EDT TUE SEP 20 2011
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-210930-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
516 AM EDT TUE SEP 20 2011
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
...MODERATE RISK OF RIP CURRENTS...
.DAY ONE...TODAY AND TONIGHT...
A WEAK FRONTAL BOUNDARY OVER SOUTHEAST GEORGIA AND MOIST CONDITIONS
WILL LEAD TO SCATTERED TO NUMEROUS SHOWERS TODAY THROUGH LATE THIS
EVENING. THE MAIN CONCERNS WILL BE GUSTY WINDS...FREQUENT LIGHTNING...
AND PERIODS OF LOCALLY HEAVY RAINFALL. STORM MOTION WILL BE NORTH
AROUND 10 MPH.
PERSISTENT EASTERLY SWELLS AND THE ONSHORE FLOW WILL CONTINUE A
MODERATE RIP CURRENT RISK AT THE BEACHES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
AN ONSHORE FLOW WILL COMBINE WITH MOISTURE AND INSTABILITY TO
PRODUCE SCATTERED TO NUMEROUS STORMS EACH AFTERNOON AND EVENING
THROUGH FRIDAY. A COLD FRONT WILL MOVE INTO THE REGION ON FRIDAY
AND WILL ENHANCE RAIN CHANCES. FREQUENT LIGHTNING AND LOCALLY
HEAVY RAINFALL WILL BE THE MAIN CONCERNS.
AN ELEVATED RISK OF RIP CURRENTS EXPECTED TO CONTINUE ON
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME BUT SPOTTERS
ARE REQUESTED TO REPORT HEAVY RAINFALL AMOUNTS OR FLOODING.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
ARS
In the hours before
Special weather statement, Sep 20, 11:54 AM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1254 PM EDT TUE SEP 20 2011
GAZ132-149>151-201800-
ATKINSON-COFFEE-PIERCE-WARE-
1254 PM EDT TUE SEP 20 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
WARE...SOUTHWESTERN PIERCE...EASTERN ATKINSON AND SOUTHEASTERN COFFEE
COUNTIES FOR STRONG WINDS AND FUNNEL CLOUDS VALID UNTIL 200 PM EDT...
AT 1254 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 4 MILES
SOUTHWEST OF AXSON TO 3 MILES NORTHWEST OF NEEDHAM...MOVING NORTHEAST
AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
PEARSON...NEEDHAM...MILLWOOD...AXSON...WARESBORO...WAYCROSS...
DEENWOOD...SUNNYSIDE...DIXIE UNION AND BLACKSHEAR THROUGH 200 PM EDT.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS STORM.
TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCE WARNING. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3120 8296 3148 8269 3144 8248 3142 8248
3142 8240 3143 8240 3138 8215 3122 8225
3122 8229 3118 8227 3107 8234 3114 8266
3118 8267 3118 8284
TIME...MOT...LOC 1654Z 220DEG 8KT 3126 8279 3120 8246
HESSSpecial weather statement, Sep 20, 12:33 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
133 PM EDT TUE SEP 20 2011
GAZ150>152-164-201830-
BRANTLEY-CHARLTON-PIERCE-WARE-
133 PM EDT TUE SEP 20 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN WARE...
SOUTHEASTERN PIERCE...WESTERN BRANTLEY AND NORTHEASTERN CHARLTON
COUNTIES FOR STRONG WINDS AND FUNNEL CLOUDS VALID UNTIL 230 PM EDT...
AT 133 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 6 MILES WEST OF
HOBOKEN TO 7 MILES SOUTH OF RACE POND...MOVING NORTHEAST AT 10 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND RACE POND...
HOBOKEN...WINOKUR...PATTERSON...NAHUNTA AND HICKOX THROUGH 230 PM
EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS
STORM. TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCE WARNING. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS. IF FURTHER INTENSIFICATION OCCURS A WARNING MAY
BE REQUIRED.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3146 8207 3109 8191 3105 8194 3104 8191
3100 8191 3097 8191 3076 8214 3121 8233
TIME...MOT...LOC 1733Z 222DEG 10KT 3119 8222 3091 8210
HESSSpecial weather statement, Sep 20, 1:02 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
202 PM EDT TUE SEP 20 2011
GAZ151-152-201845-
BRANTLEY-PIERCE-
202 PM EDT TUE SEP 20 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN PIERCE
AND NORTHWESTERN BRANTLEY COUNTIES FOR STRONG WINDS AND FUNNEL CLOUDS
VALID UNTIL 245 PM EDT...
AT 202 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES SOUTHEAST OF BLACKSHEAR...MOVING
NORTHEAST AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND HOBOKEN...BLACKSHEAR...PATTERSON AND HORTENSE THROUGH
245 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS INDICATED WEAK ROTATION
WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCE
WARNING. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS. IF FURTHER INTENSIFICATION OCCURS
A WARNING MAY BE REQUIRED.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3146 8206 3141 8206 3136 8203 3134 8187
3112 8219 3114 8221 3117 8221 3117 8223
3118 8226 3121 8229 3122 8229 3125 8234
3148 8211
TIME...MOT...LOC 1802Z 226DEG 11KT 3125 8219
HESSSpecial weather statement, Sep 20, 1:16 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
216 PM EDT TUE SEP 20 2011
FLZ024-GAZ152-164-165-201900-
BRANTLEY-CHARLTON-INLAND CAMDEN-NASSAU-
216 PM EDT TUE SEP 20 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR BRANTLEY...
NORTHEASTERN CHARLTON...WESTERN CAMDEN AND NORTHWESTERN NASSAU
COUNTIES FOR STRONG WINDS AND FUNNEL CLOUDS VALID UNTIL 300 PM EDT...
AT 216 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM HOBOKEN TO 4 MILES
EAST OF FOLKSTON...MOVING EAST AT 10 MPH. THESE STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND RACE POND...HOMELAND...HOBOKEN...
FOLKSTON...WINOKUR...KINGS FERRY...HICKOX...NAHUNTA...WOODBINE AND
TARBORO THROUGH 300 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS
INDICATED WEAK ROTATION WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH
LITTLE OR NO ADVANCE WARNING. HEAVY RAINFALL WILL PRODUCE PONDING OF
WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. IF FURTHER
INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3081 8168 3071 8198 3083 8215 3101 8220
3102 8214 3108 8221 3117 8221 3117 8224
3122 8225 3120 8219 3127 8211 3128 8201
3129 8199 3132 8201 3135 8187 3092 8165
TIME...MOT...LOC 1816Z 249DEG 11KT 3119 8211 3083 8193
HESSThunderstorm Wind, Charlton
- When
- September 20, 1:55 PM EST
- Where
- Charlton County, 1.5 mi NNW of Colerain
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 30.850, -81.930
A spotter reported trees were blown down across his property in Folkston.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Alabama, September 20 to 21, 2011$30,000 · 50 kt wind · 6 events
- High Wind in South Dakota, September 20, 201165 kt wind · 19 events
- Damaging Winds in Florida, September 20, 201150 kt wind · 3 events
- Drought in Texas, September 20 to 30, 20112 events
- Funnel Cloud in North Dakota, September 20, 20111 event
- Damaging Wind in California, September 20, 201151 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340323.